Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 41, NWS Paducah, KY

July 14, 1996Scott County, Missouri

NWS Paducah, KY issued this tornado warning at Jul 14, 1996, 1:15 PM CDT for Scott County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1996, 1:15 PM CDT (18:15 UTC)
Expired
Jul 14, 1996, 1:45 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Scott County, MO

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 141816
TORPAH
MOC201-141845-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT SUN JUL 14 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  145 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...SCOTT COUNTY
 
SCOTT COUNTY SHERIFF AND MISSOURI STATE POLICE REPORTED AND A POSSIBLE
TORNADO...NEAR TANNER MISSOURI. IT IS MOVING NORTHEAST AT 20 MPH AND
WILL MOVE THROUGH BLODGETT BY BY 115 PM AND NEAR LUSK BY 135 PM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
GL
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 14, 9:30 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 9:30 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CDT SUN JUL 14 1996

LOOKING AT RADAR/SATL LOOPS AND QUICK LOOK AT NEW 12Z ETA GOING FCSTS
APPEAR IN PRETTY GOOD SHAPE.  WILL MAKE A FEW SUGGESTIONS...FOR SEMO
WOULD LIKE TO SEE P02 ZONE GROUPED WITH CGI ZONE.  AREA OF SHWRS HAS
MOVD NORTH AND 88D SHOWING WDLY SCT TSTMS MOVG INTO AREA.  FOR WKY...
THINK THERE MAY NEED TO BE MENTION OF PCPN CHC SOONER THAN LATE AFTN
AS THERE HAVE BEEN A FEW CELLS IN VCNTY ALREADY.

THINK TEMPS WILL FAVOR FAN NOS WITH CLOUDS.

AREA      HIGH       LOW      POP
SWIN/SIL  MID 80S    MID 60S  67
WKY       MD-UP 80S  MID 60S  67
SEMO      LO-MD 80S  MID 60S  66

SDB

In the hours before

Special weather statement, Jul 14, 11:22 AM CDT, 1 hour 53 minutes before
KYZ001>022-ILZ075>078-080>094-INZ081-082-085>088-MOZ076-086-087-
100-107>112-114-072100-

THUNDERSTORM OUTLOOK...VALID TIL 7 AM MONDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1115 AM CDT SUN JUL 14 1996

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A COLD FRONT AND RELATIVELY STRONG UPPER LEVEL DISTURBANCE IS MOVING
TOWARDS THE REGION TODAY AND WILL PASS THE AREA THIS AFTERNOON AND
TONIGHT.  THUNDERSTORMS ARE LIKELY AS THIS SYSTEM PASSES...DEVELOPING
THIS MORNING OVER SOUTHEAST MISSOURI AND SPREADING INTO WEST KENTUCKY
...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA BY THE AFTERNOON.

INSTABILITY IS MODERATE AND SIGNIFICANT AMOUNTS OF MOISTURE ARE NOW
PRESENT THROUGHOUT THE ATMOSPHERE.  WIND SHEAR IS WEAK WITH THIS SYSTEM
AND THE THREAT OF TORNADOES WILL BE MINIMAL.  EVEN STRONG DAMAGING
STRAIGHT LINE WINDS ARE NOT LIKELY...HOWEVER SOME OF THE STORMS COULD
PRODUCE LOCALIZED DOWNBURSTS LATER TODAY AND SOME HAIL.  HEAVY RAINS
MAY BE THE GREATEST THREAT.
.
IT APPEARS THE BEST LOCATION FOR POSSIBLE SEVERE STORMS WILL BE
OVER WEST KENTUCKY...PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA LATER THIS AFTERNOON AND EVENING.  PARTIAL SUNSHINE WILL
ALLOW TEMPERATURES IN THESE AREAS TO REACH WELL INTO THE 80S
MAKING THE ATMOSPHERE A BIT MORE UNSTABLE.

THE STORMS WILL BE MOVING NORTHEAST AT 25 TO 30 MPH AS THE ENTIRE
SYSTEM MOVES EASTWARD.

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS THIS AFTERNOON.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:27 PM CDTTornado WarningPAHNew Madrid33 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.